Rhabdomyolysis and myalgia associated with anticholesterolemic treatment as potential signs of malignant hyperthermia susceptibility

Authors


Introduction

Statins acting as specific inhibitors of 3-hydroxy 3-methyl glutaryl coenzyme A (HMG-CoA) reductase prevent cholesterol biosynthesis in the liver. The tolerance of these drugs during long-term administration is an important issue, because adverse reactions involving skeletal muscle are not uncommon (1). Myalgia has been reported with several anticholesterolemic agents (2–5), whereas rhabdomyolysis cases with increased plasma creatine kinase (CK) are less frequent (6). However, the pathogenesis of this clinical myotoxicity remains unclear. In the present study, we report for the first time an association between rhabdomyolysis induced by anticholesterolemic treatment and anomalies of muscle function disclosed by in vitro contracture tests (IVCT).

Case report

The patient was a 51-year-old woman who was treated with atorvastatine (10 mg/day) for hypercholesterolemia. After 6 months of treatment, she complained of myalgia and noticed that her urine was dark brown, indicating rhabdomyolysis and myoglobinuria. The plasma CK level was elevated (1,132 IU/liter; control range 20–210) and the treatment was discontinued. Myalgia slowly disappeared, but signs of rhabdomyolysis were still present one week later (656 IU/liter) and remained for an additional 2 months (407 IU/liter). The patient was tested 6 months after statin was discontinued and had a normal CK level (200 UI/liter). None of the family members had a history of muscular pathology, inflammatory or endocrine disease, or reported complications from anesthesia.

The patient never had a general anesthesia. She was not receiving any other treatment. Blood tests showed normal counts, urea, electrolytes, and creatinine. Activities of serum lactate dehydrogenase, aldolase, and alanine and aspartate aminotransferases were also normal. Thyroid function was not altered. Electromyogram did not disclose any myogenic disorder. Histologic and immunohistochemical analyses performed on biopsy samples also showed signs of rhadbomyolyis with fiber necrosis, signs of disorganization without central core disease affecting type I fibers, and intracytoplasmic aggregates of desmin-reactive material with positive reaction to developmental myosin heavy chain antibodies. IVCT in the presence of halothane or caffeine according to the European Malignant Hyperpyrexia Group protocol (7), performed 6 months after discontinuation of atorvastatine treatment, were positive for both halothane (1.4 grams with 2% halothane, threshold = 0.2 grams) and caffeine (1.7 grams with 2 mM caffeine, threshold = 0.2 grams). These results established a diagnosis of malignant hyperthermia susceptibility.

Discussion

Our observations show for the first time that atorvastatine can induce severe myalgia and rhabdomyolysis in a patient susceptible to malignant hyperthermia. The myopathic syndrome was clearly related to the drug exposure and an intrinsic predisposition to development of malignant hyperthermia.

Although myalgia is a well-known side effect of statin treatment, rhabdomyolysis has been rarely reported and the pathogenesis of both adverse reactions is still unclear. The reported incidence of myotoxic reactions in patients treated with this class of drug varies from 1% to 7% and varies among compounds (1). In addition, myotoxic effects have been demonstrated in vitro (8).

Abnormal IVCT reported in the present study indicates anomalies related to calcium homeostasis in the patient's skeletal muscle, and more particularly, a genetic defect of the calcium channels, such as the ryanodine receptor located in the sarcoplasmic reticulum membrane and involved in the liberation of calcium upon muscle excitation. Metabolic anomalies have been already reported as a result of calcium homeostasis failure, which might account for the myotoxicity of anticholesterolemic agents in some patients. As an example, malignant hyperthermia susceptibility has been recently revealed by myalgia and rhabdomyolysis during fluoroquinolone treatment (9). In the case of malignant hyperthermia, the clinical signs, mainly associated with a hypermetabolic status, are usually triggered by administration of halogenated anesthetics. However, unspecific symptoms not related to anesthetics, such as rhabdomyolysis, chronically raised serum CK, and myalgia, can be observed in malignant hyperthermia susceptible patients, likely as a result of abnormal calcium handling. In addition, similar clinical signs have been reported throughout exertional heat stroke-induced episodes (EH) and exercise-induced rhabdomyolysis (ER). It is noteworthy that abnormal IVCT has been reported in both groups of subjects (10–12). More interestingly, genetic studies have disclosed mutations at the ryanodine receptor gene in ER subjects (12), and investigation of muscle energetics has shown similar abnormal metabolic profiles in malignant hyperthermia susceptible and EH subjects (10).

The present case of rhabdomyolysis recorded on this patient suggests a preexisting muscular anomaly on a particular genetic background revealed by statin treatment. Further genetic investigation is underway to investigate the possible involvement of one of the malignant hyperthermia loci already described (13). However, we suggest that malignant hyperthermia susceptibility should be investigated by IVCT in subjects who develop myalgia with rhabdomyolysis during statin treatment.

Ancillary